Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 17, 2021Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 17, 2021, 4:48 PM CDT for Trego County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2021, 4:48 PM CDT (21:48 UTC)
Expired
Sep 17, 2021, 5:15 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
40

County Trego County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS83 KDDC 172148
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
448 PM CDT Fri Sep 17 2021
 
KSZ030-031-172215-
Trego KS-Ellis KS-
448 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northeastern Trego
and northwestern Ellis Counties through 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palco, or 13 miles north of Ogallah, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3898 9949 3907 9984 3913 9981 3913 9942
TIME...MOT...LOC 2148Z 289DEG 14KT 3918 9970 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 17, 3:18 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 17, 3:18 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
318 PM CDT Fri Sep 17 2021

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Saturday)
Issued at 318 PM CDT Fri Sep 17 2021

A strong cold front made a run on southwest Kansas this morning. The
head of this High Plains density current nosed all the way south to
West Texas, leading to a north-south orientation of the front across
southwest Kansas. Deep surface-based cumulus was developing as of
1930 UTC just out ahead of the front. SPC Mesoanalysis showed a
small SBCAPE max across southwest into south central KS of 2000+
J/kg. The 6km AGL winds were rather weak at 10 to 15 knots, however
8km AGL winds were stronger out of the west at 35 to 40 knots, so
should a storm form within the area of deep cumulus, some loose
organization can be expected, perhaps even marginal supercell
structure for a bit. The large scale forcing for ascent was weak, so
any convection should wane not long after sunset this evening.

The surface front will weaken and eventually dissolve overnight
tonight as a new leeside trough quickly redevelops across Colorado
and eastern Wyoming. The low level airmass will recover quickly
across the High Plains in particular, thanks to increased southwest
flow aloft and the aforementioned deep leeside trough development.
Upper 80s will be common across the southwest Kansas region as a
result.

.LONG TERM...(Saturday night through Friday)
Issued at 318 PM CDT Fri Sep 17 2021

In the Long Term, Sunday will be the hottest day ahead of the next
cold front. There hasn't been much change in today's global models
with respect to the next big upper level trough, as all 3
deterministic models (ECMWF, GFS, GDPS) have the timing and
placement of the trough axis about the same early next week. If we
see any precipitation at all across the southwest Kansas region, it
will have to come with the mid level front behind the surface front
late Monday Night into early Tuesday. Otherwise, the entire Long
Term period will be dry as we slowly climb back into the mid to
perhaps upper 80s toward the end of this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Sep 17 2021

A cold front will continue to move slowly southeast through the
afternoon, yielding a wind shift to the north at speeds of 16 to
22 knots. The main challenge will be how far southeast the MVFR
ceiling will reach behind the front. It is expected to still reach
LBL and DDC terminals, but it may be later in the afternoon/early
evening. There remains the possibility LBL and DDC also remain
VFR this entire TAF period. An isolated thunderstorm or two may
also develop along this front later this afternoon/evening,
however the probability of impact an any of the individual
terminals is too low to include in the routine TAF. Amendments may
be required based on radar and satellite trends concerning both
the thunderstorm risk and flight category due to ceiling from
stratus clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  88  63  93 /  30   0   0   0
GCK  58  88  62  94 /  20   0   0   0
EHA  54  90  62  96 /  10   0   0   0
LBL  58  89  62  96 /  20   0   0   0
HYS  60  88  64  90 /  30   0   0   0
P28  66  90  63  93 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Sep 17, 3:14 AM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CDT Fri Sep 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-180815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CDT Fri Sep 17 2021 /214 AM MDT Fri Sep 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A strong cold front will switch the winds to the north and become
breezy with sustained winds 20-30 mph and higher gusts.
Thunderstorms could develop along the front this afternoon mainly
for areas along and east of highway 283. Widespread severe weather
is not anticipated however with the environment we could see a
storm or two produce hail larger than quarters.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Breezy south winds on Sunday could lead to a slightly higher fire
danger.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 17, 4:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
448 PM CDT Fri Sep 17 2021

KSZ030-031-172215-
Trego KS-Ellis KS-
448 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northeastern Trego
and northwestern Ellis Counties through 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palco, or 13 miles north of Ogallah, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 9949 3907 9984 3913 9981 3913 9942
TIME...MOT...LOC 2148Z 289DEG 14KT 3918 9970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:02 AM CDTSpecial Weather StatementDDCStafford58 min
Sep 17, 11:19 AM CDTAreal Flood WarningDDCPawnee, Stafford5 hr
Sep 17, 5:12 PM CDTSpecial Weather StatementDDCClark33 min
Sep 17, 5:19 PM CDTSpecial Weather StatementDDCEllis26 min
Sep 17, 5:26 PM CDTSpecial Weather StatementDDCGray34 min
Sep 17, 5:46 PM CDTSpecial Weather StatementDDCEllis29 min
Sep 17, 5:51 PM CDTSpecial Weather StatementDDCClark24 min
Sep 17, 6:00 PM CDTSpecial Weather StatementDDCGray30 min
Sep 17, 6:30 PM CDTSpecial Weather StatementDDCFord30 min
Sep 17, 6:55 PM CDTSpecial Weather StatementDDCHodgeman35 min
Sep 17, 6:57 PM CDTSpecial Weather StatementDDCFord33 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.